Alert archive / Florida / Tornado Warnings in 2023
Tornado Warning 52, NWS Jacksonville, FL
NWS Jacksonville, FL issued this tornado warning at Dec 2, 2023, 4:37 PM EST for Baker County, Duval County, Nassau County, Florida. It was in force for 23 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Dec 2, 2023, 4:37 PM EST (21:37 UTC)
- Expired
- Dec 2, 2023, 5:00 PM EST
- In force
- 23 min
- Issued by
- NWS Jacksonville, FL
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Baker County, FL, Duval County, FL, Nassau County, FL
The radar
The Jacksonville radar (KJAX), 29 km from the middle of the area, began a volume at 21:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 2, 5:10 PM EST | TSTM WND DMG | 2 Ene Normandy, FL | A metal light pole snapped and fell across the westbound lanes along I-10 blocking traffic. Radar estimated time. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jacksonville, FL (KJAX), launched 12:00Z, 9.6 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 175 J/kg
- Mixed-layer CIN
- -137 J/kg
- Mixed-layer LCL
- 1052 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 159 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted.
513
WFUS52 KJAX 022137
TORJAX
FLC003-031-089-022200-
/O.NEW.KJAX.TO.W.0052.231202T2137Z-231202T2200Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Jacksonville FL
437 PM EST Sat Dec 2 2023
The National Weather Service in Jacksonville has issued a
* Tornado Warning for...
Southwestern Nassau County in northeastern Florida...
Southeastern Baker County in northeastern Florida...
Northwestern Duval County in northeastern Florida...
* Until 500 PM EST.
* At 437 PM EST, a severe thunderstorm capable of producing a tornado
was located near Bryceville, or 19 miles north of Middleburg,
moving east at 65 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Jacksonville and Bryceville around 440 PM EST.
Cisco Gardens around 445 PM EST.
Other locations impacted by this tornadic thunderstorm include
Baldwin, Jacksonville Heights, and Whitehouse Air Field.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3026 8162 3019 8211 3036 8213 3037 8210
3036 8209 3036 8206 3037 8204 3039 8204
3048 8168
TIME...MOT...LOC 2137Z 255DEG 55KT 3032 8201
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
CORDERO1 follow-up statement
311
WWUS52 KJAX 022149
SVSJAX
Severe Weather Statement
National Weather Service Jacksonville FL
449 PM EST Sat Dec 2 2023
FLC003-022159-
/O.CAN.KJAX.TO.W.0052.000000T0000Z-231202T2200Z/
Baker FL-
449 PM EST Sat Dec 2 2023
...THE TORNADO WARNING FOR SOUTHEASTERN BAKER COUNTY IS CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
LAT...LON 3026 8162 3022 8199 3029 8202 3032 8203
3039 8193 3045 8167
TIME...MOT...LOC 2149Z 260DEG 45KT 3033 8192
$$
FLC031-089-022200-
/O.CON.KJAX.TO.W.0052.000000T0000Z-231202T2200Z/
Nassau FL-Duval FL-
449 PM EST Sat Dec 2 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 500 PM EST FOR
SOUTHWESTERN NASSAU AND WEST CENTRAL DUVAL COUNTIES...
At 449 PM EST, a severe thunderstorm capable of producing a tornado
was located near Bryceville, or 14 miles west of Jacksonville, moving
east at 50 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Jacksonville, Normandy, and Cisco Gardens around 455 PM EST.
San Marco and Riverside around 505 PM EST.
Other locations impacted by this tornadic thunderstorm include
Baldwin, Jacksonville Heights, and Whitehouse Air Field.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3026 8162 3022 8199 3029 8202 3032 8203
3039 8193 3045 8167
TIME...MOT...LOC 2149Z 260DEG 45KT 3033 8192
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
CORDEROWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before this tornado warning went out at Dec 2, 3:24 PM EST, 1 hour 13 minutes earlier.
Area forecast discussion, Dec 2, 3:24 PM EST, 1 hour 13 minutes before
Area Forecast Discussion National Weather Service Jacksonville FL 324 PM EST Sat Dec 2 2023 ...A FEW STRONG TO SEVERE STORMS POSSIBLE NE FL THROUGH THIS EVENING... .NEAR TERM... Issued at 321 PM EST Sat Dec 2 2023 For the latest NE FL and SE GA Daily Key Messages please visit: https://www.weather.gov/media/jax/briefings/nws-jax-briefing.pdf A warm front remains draped across the I-10 corridor this afternoon. With the region between high pressure in the Atlantic and a shortwave trough digging into the southern Plains, deep layer south-southwesterly flow has ushered in warm, moist air across the FL peninsula. This has set-up an overrunning pattern across the area. Overrunning combined with passing shortwaves aloft have produced widespread showers with embedded storms that will spread eastward across the area through tonight. With NE FL in the warm sector, the best chance for thunderstorms will remain generally south of I-10. With ample instability (SBCAPE ~ 1500 J/kg), decent helicity and high shear, a few strong to severe storms will be possible as they propagate eastward along the frontal boundary and tap into the more unstable environment. Stronger storms could produce damaging winds, heavy downpours, small hail and a brief landspout. Stable stratiform rain is expected to be dominant over SE GA but a stray storm is possible. Continuous rainfall will lead to about an inch across far inland SE GA and Suwannee Valley with locally higher amounts possible. Instability will wane with the loss of daytime heating but a few embedded thunderstorms will persist into the night. Along with showers, low stratus and patchy fog are expected to develop overnight. Overnight lows will be above seasonable in the mid to upper 60s. && .SHORT TERM... (Sunday through Monday night) Issued at 321 PM EST Sat Dec 2 2023 Sunday, the initial shortwave trough will rotate ENE from the mid south into the OH valley and help to push the surface cold front into the area. This will allow greater rainfall coverage to slide east into Jacksonville and the coast where scattered to numerous showers should arrive by the late morning to early afternoon hours. There may be enough instability for isolated storms along and just ahead of the front in the afternoon, but with much of the shortwave energy and ascent will stay well to our north and cloudy skies and weak lapse rates should prohibit strong to severe storm potential. Uniform SW winds from the surface to the mid levels will also limit convergence along the front and showers should become less heavy through the day as they shift east. Surface winds will become southwesterly 10-15 mph as the front moves through the area, then turn westerly Sunday evening into early Monday morning. The Heaviest rainfall totals will be north and west of Jacksonville where totals of 1.0-1.5 inches will be common with a quarter to a half inch more common south and east of highway 301 by the end of Sunday. Highs will be warm with mid to upper 70s over most areas to near 80 along the St Johns river basin into Jacksonville. Monday, low clouds will linger the first half of the day as the mid/upper trough deepens over the MS valley and allows low level SW to WSW flow to linger over the region before the trough swings through the deep south Monday afternoon and brings in drier air with surface high pressure building in from the WNW. High thin cirrus clouds will remain over the region as fast jet stream level winds remain along the gulf coast into Carolina low country. Cooler highs nearer to normal in the lower 70s over inland SE GA to the low/mid 70s over NE FL and the coast. Lows Monday morning will begin mild over NE FL in the low to mid 60s and cooler in the 50s over SE GA. && .LONG TERM... (Tuesday through next Saturday) Issued at 321 PM EST Sat Dec 2 2023 A drier pattern will be in store this period as broad mid/upper level troughing east of the MS river will persist as deep ridging migrates slowly through the week form the upper Midwest into the east coast. Skies will become mostly sunny by Wednesday as a dry cold front arrives early in the day from the north with strong high pressure building in from the NW and settling into the deep south by Thursday morning and then over our area late Thursday into Friday morning. The high will shift to the east by Saturday. Winds will be breezy on Wednesday in the wake of the dry cold front and then lighten and turn variable through the end of the week, then easterly on Saturday. Highs will be below normal Tuesday through Thursday, then warm to slightly below normal by Friday and then near normal on Saturday. Lows will be below normal through the week, with a frost possible on Thursday morning away from the coast. && .AVIATION... (18Z TAFS) Issued at 1219 PM EST Sat Dec 2 2023 TAF sites will bounce between LIFR and MVFR through 00Z before deteriorating overnight into prevailing IFR/LIFR. Low stratus has lingered across the NE FL TAF sites. Southerly flow will attempt to lift ceilings and visibilities through the day. A warm front draped across the I-10 corridor has led to mainly light and variable winds today. Showers with embedded storms will spread in from the west beginning between 19-22Z. Thunderstorm chances remain low and so have VCTS. Waves of rainfall will continue through the period. Ceilings and visibilities drop into IFR/LIFR due to fog, low stratus and showers overnight. && .MARINE... Issued at 321 PM EST Sat Dec 2 2023 A warm front is draped across the coastal waters as its associated cold front moves southeast into the region. Warm, moist southerly flow has caused patchy to locally dense sea fog to develop along the nearshore waters and could continue into Sunday morning with visibility below 1 nautical mile. Otherwise, scattered showers and isolated thunderstorms are expected through the weekend. The cold front is expected to move across the coastal waters Sunday night turning winds to the west and northwest. Stronger northwest winds are expected by Monday night. A secondary front will move southeast across the area by mid week. Rip Currents: Moderate risk today due to the seas of 3+ feet which yields breakers of at least 2-3 ft. Fairly similar conditions expected on Sunday. && .PRELIMINARY POINT TEMPS/POPS... AMG 66 77 55 70 / 60 50 20 0 SSI 64 76 60 72 / 50 50 20 0 JAX 67 80 62 74 / 30 40 20 0 SGJ 67 81 64 76 / 20 40 20 0 GNV 68 80 64 75 / 20 40 20 0 OCF 68 80 65 77 / 10 40 10 0 && .JAX WATCHES/WARNINGS/ADVISORIES... FL...None. GA...None. AM...Dense Fog Advisory until 4 AM EST Sunday for AMZ450-452-454. &&
In the hours before
Special weather statement, Dec 2, 1:46 PM EST, 2 hours 51 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
146 PM EST Sat Dec 2 2023
FLZ021-021930-
Suwannee FL-
146 PM EST Sat Dec 2 2023
...STRONG THUNDERSTORMS WILL IMPACT SUWANNEE COUNTY THROUGH 230 PM
EST...
At 146 PM EST, Doppler radar was tracking strong thunderstorms along
a line extending from near Dowling Park to 7 miles west of Luraville
to 9 miles west of Mayo. Movement was east at 30 mph.
HAZARD...Wind gusts around 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Live Oak, Dowling Park, Mcalpin, Luraville, Newburn, and Houston.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3026 8324 3033 8321 3039 8294 3023 8285
3007 8287 3005 8304 3008 8307 3009 8311
3011 8312 3010 8314 3011 8316 3009 8318
3010 8321 3012 8323 3017 8323 3018 8325
3023 8324 3023 8325 3025 8324 3026 8325
TIME...MOT...LOC 1846Z 257DEG 27KT 3023 8332 3015 8329 3007 8333
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
CHANEYSpecial weather statement, Dec 2, 3:33 PM EST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
333 PM EST Sat Dec 2 2023
FLZ023-222-022100-
Southern Columbia FL-Baker FL-
333 PM EST Sat Dec 2 2023
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN BAKER AND EAST
CENTRAL COLUMBIA COUNTIES THROUGH 400 PM EST...
At 333 PM EST, Doppler radar was tracking a strong thunderstorm over
Olustee, or 10 miles east of Lake City, moving east at 35 mph.
HAZARD...Wind gusts around 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Lake City, Sanderson, Watertown, and Olustee.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3006 8255 3018 8272 3032 8215 3021 8223
3017 8243
TIME...MOT...LOC 2033Z 247DEG 30KT 3020 8247
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
CORDEROThe office that day
Everything else NWS Jacksonville, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 2, 1:46 PM EST | Special Weather Statement | JAX | Suwannee | 44 min |
| Dec 2, 2:03 PM EST | Severe Thunderstorm Warning | JAX | Suwannee | 42 min |
| Dec 2, 2:29 PM EST | Severe Thunderstorm Warning | JAX | Columbia, Suwannee | 31 min |
| Dec 2, 2:44 PM EST | Tornado Warning | JAX | Columbia | 46 min |
| Dec 2, 2:54 PM EST | Severe Thunderstorm Warning | JAX | Columbia | 36 min |
| Dec 2, 3:13 PM EST | Marine Dense Fog Advisory | JAX | 19 hr | |
| Dec 2, 3:21 PM EST | Tornado Warning | JAX | Baker, Columbia | 39 min |
| Dec 2, 3:33 PM EST | Special Weather Statement | JAX | Union | 27 min |
| Dec 2, 3:58 PM EST | Severe Thunderstorm Warning | JAX | Baker | 32 min |
| Dec 2, 4:13 PM EST | Severe Thunderstorm Warning | JAX | Baker | 32 min |
| Dec 2, 4:18 PM EST | Severe Thunderstorm Warning | JAX | Baker, Duval, Nassau | 27 min |
| Dec 2, 4:33 PM EST | Severe Thunderstorm Warning | JAX | Duval, Nassau | 27 min |
| Dec 2, 4:51 PM EST | Special Weather Statement | JAX | Baker | 24 min |
| Dec 2, 4:54 PM EST | Severe Thunderstorm Warning | JAX | Duval | 36 min |
| Dec 2, 5:02 PM EST | Tornado Warning | JAX | Duval | 28 min |
| Dec 2, 5:13 PM EST | Tornado Warning | JAX | Duval | 32 min |
| Dec 2, 5:39 PM EST | Special Weather Statement | JAX | Duval | 36 min |
| Dec 2, 5:40 PM EST | Special Weather Statement | JAX | Saint Johns | 35 min |
| Dec 2, 5:44 PM EST | Severe Thunderstorm Warning | JAX | Clay, Duval | 31 min |
| Dec 2, 5:46 PM EST | Special Marine Warning | JAX | 59 min | |
| Dec 2, 5:48 PM EST | Areal Flood Advisory | JAX | Duval | 117 min |
| Dec 2, 6:28 PM EST | Special Marine Warning | JAX | 62 min | |
| Dec 2, 6:55 PM EST | Special Marine Warning | JAX | 65 min |
Nearby
Tornado Warnings in Florida, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.